Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 257, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 19, 2011, 4:48 PM EDT for Orangeburg County, South Carolina. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2011, 4:48 PM EDT (20:48 UTC)
- Expired
- Aug 19, 2011, 5:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 74 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 4:58 PM EDT | TSTM WND DMG | 2 N Rowesville, SC | PUBLIC REPORTED A TREE DOWN ON HIGHWAY 21 BETWEEN ROWESVILLE AND ORANGEBURG. |
| Aug 19, 5:03 PM EDT | TSTM WND DMG | 2 Ene Rowesville, SC | PUBLIC REPORTED A LARGE OAK TREE LIMB DOWN ON THE ROOF OF A HOUSE ALONG BETHEL FOREST ROAD. THE LIMB WAS 8 INCHES IN DIAMETER. OTHER SMALLER LIMBS WERE DOWN AROUND THE YARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 437 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
351
WUUS52 KCAE 192048
SVRCAE
SCC075-192145-
/O.NEW.KCAE.SV.W.0257.110819T2048Z-110819T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
448 PM EDT FRI AUG 19 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 545 PM EDT
* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF BOWMAN...OR
8 MILES SOUTHEAST OF ORANGEBURG...AND MOVING SOUTHEAST AT 10 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BRANCHVILLE AND BOWMAN
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3321 8084 3324 8085 3328 8092 3341 8094
3348 8086 3352 8071 3347 8066 3347 8063
3335 8046 3317 8080
TIME...MOT...LOC 2048Z 314DEG 11KT 3339 8076
$$1 follow-up statement
878
WWUS52 KCAE 192116
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT FRI AUG 19 2011
SCC075-192145-
/O.CON.KCAE.SV.W.0257.000000T0000Z-110819T2145Z/
ORANGEBURG SC-
516 PM EDT FRI AUG 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR ORANGEBURG COUNTY...
AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROWESVILLE AND MOVING
SOUTHEAST AT 10 TO 15 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT BOWMAN AND
BRANCHVILLE...OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3321 8084 3324 8085 3328 8092 3341 8094
3347 8086 3347 8079 3339 8057 3335 8048
3317 8080
TIME...MOT...LOC 2115Z 314DEG 11KT 3333 8069
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:03 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 19, 2:03 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 203 PM EDT FRI AUG 19 2011 .SYNOPSIS... A SLIGHT INCREASE IN ATMOSPHERIC MOISTURE WILL PROVIDE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH MONDAY. && .NEAR TERM /THROUGH TONIGHT/... A WEAK SURFACE TROUGH STRETCHES ACROSS THE WESTERN CAROLINAS. IT APPEARS A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THIS EVENING. LATEST RADAR INDICATES SOME SHOWER AND POSSIBLE ISOLATED THUNDERSTORM ACTIVITY DEVELOPING BEGINNIGN TO DEVELOP OVER PORTS OF OUR FA. LATEST MODEL INFORMATION SUGGESTS ADDITIONAL SCATTERED CONVECTION FORMING LATE THIS AFTERNOON ACROSS THE WESTERN CAROLINAS THAT DRIFTS TOWARDS OUR FA LATE TODAY AND THIS EVENING. LATEST NAM TRENDING MUCH HIGHER ON POPS TONIGHT...BUT IT MAY BE AN OUTLIER. IT APPEARS THAT BEST MOISTURE AND DYNAMICS MAY STAY JUST TO OUR NORTH...AND SOME OF THE CONVECTION MAY TEND TO DISSIPATE AFTER LOSS OF HEATING. SO...THINK CHANCE POPS IN ORDER ACROSS THE NORTH AND SLIGHT CHANCE ELSEWHERE THIS EVENING...AND WILL MAINTAIN AT LEAST A SLIGHT CHANCE EVERYWHERE THROUGHOUT THE NIGHT. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... RELATIVELY LITTLE CHANGE SATURDAY. MODELS INDICATE A LITTLE DRYING ALOFT...BUT OVERALL ATMOSPHERE APPEARS SIMILAR WITH ONLY WEAK INSTABILITY. SO WILL MAINTAIN SLIGHT CHANCE POPS. LOWS TONIGHT FALLING DOWN TO NEAR 70...THEN LOWS SATURDAY NIGHT SLIGHTLY WARMER WITH READINGS IN THE LOWER 70S. HIGHS DURING THE DAY ON SATURDAY ABOVE NORMAL...RISING INTO THE MIDDLE 90S. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... LITTLE OVERALL CHANGE IN THE MEAN UPPER PATTERN EXPECTED DURING THE PERIOD WITH RIDGE OVER THE SW US/SOUTHERN PLAINS AND TROUGH EAST COAST. WEAK COLD FRONT LIKELY APPROACHING THE AREA MONDAY. FRONT WEAKENS AS IT MOVES INTO THE AREA DURING THE AFTERNOON AND MOISTURE APPEARS LIMITED...AXIS SHIFTS EAST OF THE AREA EARLY...AND STRONGER DYNAMICS NORTH OF THE REGION. ENSEMBLE POPS LOW THROUGH MONDAY AND TRIGGERS HARD TO IDENTIFY/TIME SO SLIGHT CHANCE THUNDERSTORMS MAINLY AFTERNOON AND EVENING THROUGH MONDAY NIGHT. SOME UNCERTAINTIES WITH REGARD TO FRONTAL POSITION TUESDAY AND WEDNESDAY AND EXTENT AND TIMING OF ANY DRIER AIR THAT MAY MOVE INTO THE FA. ENSEMBLE GUIDANCE SUGGESTS A SLIGHT INCREASE IN POPS EACH DAY THROUGH EXTENDED AS MOISTURE INCREASES. TEMPERATURES AT OR ABOVE CLIMATOLOGY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... UPDATE...LATEST RADAR INDICATES SOME SHOWER AND POSSIBLE ISOLATED THUNDERSTORM ACTIVITY DEVELOPING. WILL INCLUDE VCSH AND CB CLOUD GROUP IN THE NEAR TERM FOR ALL TAF SITES. VFR CONDITIONS CURRENTLY. A WEAK SURFACE TROUGH STRETCHES ACROSS THE WESTERN CAROLINAS. IT APPEARS A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION THIS EVENING. LATEST MODEL INFORMATION SUGGESTS SCATTERED CONVECTION FORMING LATE THIS AFTERNOON ACROSS THE WESTERN CAROLINAS THAT DRIFTS TOWARDS OUR FA LATE TODAY AND THIS EVENING. CURRENT INDICATIONS ARE THAT CONFIDENCE OF TSRA AFFECTING TAF SITES TOO LOW TO INCLUDE A MENTION IN THE TAFS AT THIS TIME. THOUGH SOME FOG POSSIBLE LATE TONIGHT/EARLY SATURDAY MORNING...WILL NOT MENTION FOG AT THIS TIME DUE TO UNCERTAINTIES REGARDING CLOUD COVER. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING CONVECTION EACH DAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 19, 4:26 AM EDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 426 AM EDT FRI AUG 19 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 426 AM EDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 19, 2:57 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
257 PM EDT FRI AUG 19 2011
SCZ027-036-037-192000-
CALHOUN-LEXINGTON-ORANGEBURG-
257 PM EDT FRI AUG 19 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...CALHOUN
AND ORANGEBURG COUNTIES THROUGH 400 PM EDT...
AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN PARTS OF SOUTHERN LEXINGTON COUNTY AND
NORTHWEST CALHOUN CALHOUN...MOVING TOWARD PARTS OF NORTHERN
ORANGEBURG COUNTY.
MOVEMENT WAS SOUTHEAST NEAR 15 MPH.
EXPECT HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND WIND GUSTS NEAR
40 MPH WITH THESE STORMS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3370 8128 3391 8122 3382 8092 3381 8091
3380 8085 3378 8082 3378 8081 3376 8078
3377 8077 3376 8075 3377 8074 3359 8086
TIME...MOT...LOC 1855Z 302DEG 7KT 3373 8102Special weather statement, Aug 19, 3:29 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 329 PM EDT FRI AUG 19 2011 SCZ030-192030- AIKEN- 329 PM EDT FRI AUG 19 2011 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN COUNTY THROUGH 430 PM EDT... AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN NORTHERN AIKEN COUNTY. IT WAS IN THE MILE MARKER 29 AREA OF INTERSTATE 20. MOVEMENT WAS SOUTHEAST NEAR 20 MPH. EXPECT FREQUENT LIGHTNING...WIND GUSTS NEAR 40 MPH...AND HEAVY DOWNPOURS WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. && LAT...LON 3356 8133 3345 8160 3374 8173 3382 8154 TIME...MOT...LOC 1927Z 333DEG 8KT 3370 8158
Special weather statement, Aug 19, 3:43 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT FRI AUG 19 2011
SCZ036>038-192045-
CALHOUN-CLARENDON-ORANGEBURG-
343 PM EDT FRI AUG 19 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CALHOUN...CLARENDON
AND ORANGEBURG COUNTIES THROUGH 500 PM EDT...
AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF THUNDERSTORMS OVER MUCH OF CALHOUN COUNTY...MOVING
SOUTHEASTWARD NEAR 15 MPH.
PARTS OF ORANGEBURG COUNTY AND SOUTHERN CLARENDON COUNTY ARE
IN THE PATH OF THESE STORMS. THIS INCLUDES THE LAKE MARION AREA.
SOME OF THESE THUNDERSTORMS WILL CONTAIN WIND GUSTS NEAR 45 MPH...
FREQUENT LIGHTNING...AND HEAVY DOWNPOURS.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BOWMAN...BRANCHVILLE...ORANGEBURG...AND THE LAKE MARION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3351 8009 3348 8014 3344 8015 3344 8022
3335 8023 3328 8030 3325 8043 3328 8049
3333 8051 3318 8080 3366 8114 3374 8067
3370 8059 3364 8053 3367 8050
TIME...MOT...LOC 1940Z 304DEG 11KT 3362 8062The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:57 PM EDT | Special Weather Statement | CAE | Calhoun | 63 min |
| Aug 19, 3:29 PM EDT | Special Weather Statement | CAE | Aiken | 61 min |
| Aug 19, 3:43 PM EDT | Special Weather Statement | CAE | Calhoun, Orangeburg | 62 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.